Hail, Park
- When
- August 11, 1:06 PM MST
- Where
- Park County, 4.17 mi N of Grannis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -110.490
A southeast low-level surface flow advected very moist air from the central plains westward across southeast and south-central Montana. Dewpoints were in the 50s to lower 60s across the Billings Forecast Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A southeast low-level surface flow advected very moist air from the central plains westward across southeast and south-central Montana. Dewpoints were in the 50s to lower 60s across the Billings Forecast Area. At the same time, a very strong jet max moved across central and south central Montana. In addition to the above, lapse rates were steep across the area along with high CAPE values. Strong speed and directional shear was in place over the Billings forecast area resulting in organized, rotating updrafts. As a result, storms across the area produced very large hail and damaging winds.
Significant damage was done to Shepherd schools. There was roof damage and extensive damage to the bus barn. In addition, all the west side windows were broken out from combined hail and wind.
Storm damage also occurred to a few commercial planes at the Billings Airport. Frontier and Alaska Airlines both had planes damaged by the hailstorm. In addition, fallen trees and branches knocked out power to about 1,500 residents and emergency crews responded to a car wreck in the Heights with reports of people trapped in an elevator. |The storm also destroyed one-third of the barley and wheat crop, approximately $400,000 worth, at a farm in Molt.
In addition, The storm killed and maimed 11,000 to 13,000 waterfowl and wetland birds at the Big Lake Wildlife Management Area west of Molt. Montana Fish, Wildlife & Parks biologists picked up dead ducks and shorebirds with broken wings, smashed skulls, and internal damage and other injuries consistent with massive blunt-force trauma. They reported thousands of additional dead or badly injured waterfowl and wetland birds in and around the lake. An estimated 20 to 30 percent of the birds at the lake were killed or injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 11, 11:50 AM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
1250 PM MDT Sun Aug 11 2019
.UPDATE...
...A severe thunderstorm watch has been issued for Wheatland, Park
and Sweet Grass Counties until 7 PM...
.Previous Discussion...
No updates this morning to the previous forecast. Widespread
severe thunderstorms are expected this afternoon through the
evening. The activity will be developing earlier than yesterday
and this is already being confirmed with a severe thunderstorm
already across portions of southwest and north central Montana. We
are seeing thunderstorms currently developing as well across Big
Horn County. Large hail and damaging winds will be likely with any
thunderstorm through this evening. There is also plenty of
moisture in the upper levels so thunderstorms will produce very
heavy rain resulting in a flash flood threat. Hooley
&&
.SHORT TERM...valid for Tdy and Mon...
An active day of weather is ahead, as there is another risk of
severe weather over the entire forecast area for this afternoon
and evening.
A deep upper trough was positioned over eastern Oregon and is
progged to kick into western Montana by early afternoon. This will
provide strong divergent flow, vorticity advection and a 80kt jet
max cutting across the area for lift. Instability will not be a
problem, as surface based capes are progged to rise to around
1500j/kg this afternoon. The GFS was advertising some strong
capping taking place over the area until around 2-3pm, then
dramatically breaks it with strong lift. Shear, instability and
forcing all look favorable for potential severe storms. Initially,
there should be some discrete cells over south central zones and
bufkit soundings support rotation in the updrafts, and HREF shows
some strong helicity across the entire forecast area. These cells
should then merge into a multicellular line as they move across
the southeast.
Precipitable waters will again range from 1 to 1.5 inches, which
is 2 to 2.5 standard deviations from normal, so heavy rain and
localized flooding is certainly a threat, especially in southeast
Montana, where PWATS will be around 1.5 inches. Storm motion over
the east should start slow, but pick up in the early evening, when
the storms get cranking, so this may mitigate the flash flood
threat, somewhat. That being said, the southern part of Carter
county did pick up 1-2 inches (with localized 2.5 inches) of rain
from storms last night. Will go ahead and issue a Flash Flood
Watch for Carter county. Other areas of southeast Montana will
certainly have be monitored closely, but the area of Carter county
seems to be the most at risk for flash flooding at the moment.
The upper trough moves across northern Montana tonight and this
will send drier air across for tonight and Monday. Thunderstorms
will end from west to east tonight, with only lingering PoPs over
the far northeast part of southeast Montana. Drier air aloft will
mix down to the surface Monday afternoon, aided by 850mb winds of
25kts, should be a dry and breezy day. Dewpoints should fall into
the 40s across the area and this will allow humidities to drop
into the lower 20s over parts of the south central zones. Am not
expecting a huge fire weather impact based on the amount of rain
received of late and expected rainfall today, but certainly
something to stay aware of. Highs should be cooler the next couple
of days, compared to the last few. TWH
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Little in the way of changes to the extended forecast period. Dry
to start the period, but becoming more active by Wednesday
afternoon/evening. Active pattern remain in place through at
least the end of the work week.
Zonal flow aloft transitions to shallow ridging aloft by Tuesday
night, which persists into Thursday. Downslope flow appears to
keep much of the region dry for Tuesday and much of Wednesday, but
ridge running shower and thunderstorm activity is possible
Wednesday afternoon/evening into early Thursday morning, with
best potential in northernmost and eastern zones. Strongest storms
are expected to be in eastern zones, where CAPE is progged to be
strongest. The next Pacific trof begins to shift eastward
Thursday, bringing deepening southwesterly flow aloft into the
region by Thursday night, making for unsettled weather across the
region. The upper level Pacific low, associated with the trof, is
progged to shift northeast and cross southern Alberta and
Saskatchewan through Friday and Saturday, keeping cyclonic flow in
place over the region. This should allow for some potential for
isolated to scattered showers and thunderstorms, though potential
should be decreasing through Saturday.
Afternoon highs through the period will slightly below to slight
below the average high of 88 degree, ranging from mid 80s (under
the influence of the Pacific trof) to low 90s (under shallow
ridging). Gilstad
&&
.AVIATION...
Stratus widespread across the area this morning producing
occasional MVFR to IFR conditions. Clouds will dissipate from west
to east between 1000 and 1300 MDT. Thunderstorm activity is likely
this afternoon with storms producing hail...heavy rain and large
hail. Strongest storms will produce brief IFR conditions. Drying
conditions expected by late evening. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 082 057/082 055/084 057/090 060/088 058/083 056/084
6/T 71/N 00/U 11/B 13/T 53/R 32/T
LVM 079 048/077 046/081 049/085 051/082 049/076 046/080
6/T 60/N 00/U 11/B 36/T 74/T 31/U
HDN 085 056/081 052/081 055/089 059/088 057/083 054/083
6/T 71/N 00/U 00/B 12/R 43/R 31/B
MLS 083 059/078 053/076 054/085 061/086 059/083 056/081
7/T 91/N 10/U 01/B 22/R 43/R 31/B
4BQ 083 057/079 053/077 054/085 059/088 057/083 054/081
6/T 81/N 00/U 11/B 12/T 33/R 42/T
BHK 078 057/076 052/073 051/082 056/084 057/082 054/080
7/T 92/T 10/U 01/B 32/T 42/R 31/B
SHR 086 053/080 050/081 052/087 056/088 055/083 052/082
5/T 50/U 01/U 11/B 12/R 43/T 42/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 569 in effect until 7 PM MDT this
evening FOR ZONES 28-40-41-63>68.
Flash Flood Watch in effect through late tonight FOR ZONE 37.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 353 AM MDT Sun Aug 11 2019 MTZ028>042-056>058-063>068-WYZ098-099-121200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 353 AM MDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe thunderstorms and heavy rainfall. * WHERE...South central and southeastern Montana and north central Wyoming. * WHEN...This afternoon and tonight. * ADDITIONAL DETAILS...Thunderstorms could produce large hail and damaging winds, along with heavy rain. Be prepared if you have outdoor plans. * ADDITIONAL HAZARD CONCERNS...Rainfall rates of 2 to 3 inches an hour are possible over southeast Montana this afternoon and evening. This heavy rain could lead to localized flooding. Do not attempt to drive over a flooded roadway. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement
National Weather Service Billings MT
1016 AM MDT Sun Aug 11 2019
MTZ031-111700-
Northern Rosebud MT-
1016 AM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY...
At 1016 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Forsyth, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph are possible with this
storm.
This strong thunderstorm will be near...
Forsyth around 1035 AM MDT.
Other locations impacted by this storm include Hathaway,
Cartersville, Brandenberg and Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4627 10616 4614 10617 4613 10619 4603 10619
4569 10624 4593 10687 4608 10695 4613 10694
4614 10698 4618 10700 4646 10616
TIME...MOT...LOC 1616Z 248DEG 30KT 4613 10685
BorsumSpecial Weather Statement National Weather Service Billings MT 1114 AM MDT Sun Aug 11 2019 MTZ031-032-036-058-111800- Southern Rosebud MT-Custer MT-Northern Rosebud MT-Powder River MT- 1114 AM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY... At 1114 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Colstrip to 9 miles southeast of Lame Deer. Movement was northeast at 20 mph. Half inch hail and winds in excess of 40 mph are possible with these storms. Strong thunderstorms will be near... Colstrip around 1130 AM MDT. Ashland around 1145 AM MDT. Other locations impacted by these storms include Brandenberg and Northern Cheyenne Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4616 10630 4564 10600 4545 10653 4583 10676 TIME...MOT...LOC 1714Z 233DEG 19KT 4581 10665 4556 10650 Borsum
Special Weather Statement
National Weather Service Billings MT
1147 AM MDT Sun Aug 11 2019
MTZ032-111830-
Custer MT-
1147 AM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY...
At 1146 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Miles City, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Locate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4666 10550 4660 10549 4660 10545 4657 10544
4657 10524 4654 10524 4654 10512 4645 10506
4641 10558 4656 10574 4666 10558
TIME...MOT...LOC 1746Z 233DEG 18KT 4653 10558
BorsumSpecial Weather Statement
National Weather Service Billings MT
132 PM MDT Sun Aug 11 2019
MTZ040-041-065-067-068-112015-
Northern Park MT-Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
132 PM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Bozeman, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph are possible with this
storm.
This includes Interstate 90 at Bozeman Pass.
Locations impacted include...
Clyde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central Montana.
LAT...LON 4573 11080 4574 11079 4580 11079 4603 11057
4580 11027 4559 11079
TIME...MOT...LOC 1930Z 226DEG 28KT 4566 11085
CarrothersThe Billings radar (KBLX), 146 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
36 hail, 27 thunderstorm wind. Local standard time, as filed.
Car windshields were broken along with four house windows.
Wooden fence posts were broken and a steel post was bent. Large tree limbs were down and windows in a home were broken.
Wooden fence posts were broken along with a steel post being bent. Large tree limbs were down and windows in a home were broken.
A Russian Olive tree roughly 8 inches in diameter was damaged.
Tree limbs approximately 1.5 feet in diameter were broken.
A tree was down on a road.
A 16 diameter Ponderosa Pine tree fell on the roof of a house.
Severe wind gusts lasted over 10 minutes.
Some broken tree limbs were reported on 27th street.
A tree approximately 6 inches in diameter was downed.
A car hood was dented, as well as siding on a house.
Tree limbs were broken on 27th street.
Tree branches approximately 8 inches in diameter fell on a roof.
There was significant tree damage reported. Several 10 to 12 inch diameter tree limbs were downed. Minor roof damage along with blown off shingles to a house was reported.
A 2 foot diameter tree was downed on a golf course.
The winds were estimated to be 50 to 60 mph.
Significant damage was done to Shepherd schools. There was roof damage and extensive damage to the bus barn. In addition, all the west side windows were broken out from combined hail and wind.
Multiple 1 to 1.5 foot diameter trees were snapped.
A roof was partially collapsed.
Tree branches 6 inches in diameter were broken.
A tree, approximately 1.5 feet in diameter, was uprooted.
Large tree limbs were blown down.
Large tree limbs were blown down.
Winds were estimated in excess of 60 mph. The combination of the wind and hail blew out several windows.
The wind and hail blew out several windows.
Some tree damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836473, 836474, 836807, 841298, 836808, 836809, 836811, 836812, 837686, 837687, 837689, 837690, 837691, 841031, 841033, 837692, 841299, 837693, 841300, 837694, 837695, 841034, 837696, 837698, 841035, 841296, 841819, 837699, 837704, 837705, 837706, 841032, 841297, 841820, 841821, 841822, 836930, 841823, 841858, 836931, and more.